Oregon, 2005

Cold in Oregon, December 8 to 21, 2005

December 8 to 21, 2005 · NWS PDT · 2 events in 2 counties and zones

An extended subfreezing period with temperatures averaging 15 degrees below normal. Frost depths exceeded 8 inches and ice covered most ponds and rivers.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PDT wrote it up.

An extended subfreezing period with temperatures averaging 15 degrees below normal. Frost depths exceeded 8 inches and ice covered most ponds and rivers.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pendleton, OR wrote its last area forecast discussion before the first event at Dec 7, 8:15 PM PST, 3 hours 45 minutes earlier.

Area forecast discussion, Dec 7, 8:15 PM PST, 3 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PENDLETON OR
815 PM PST WED DEC 7 2005

.SHORT TERM...MAIN CONCERN TONIGHT ARE TWO THINGS. FIRST IS A
WEATHER SYSTEM THAT IS BRUSHING CENTRAL OREGON...IN THE SOUTHWEST
PART OF THE FORECAST AREA. THIS SYSTEM IS BRINGING LIGHT TO MODERATE
SNOW TO THAT AREA. SPOTTER REPORTS HAVE REPORTED ANYWHERE FROM 1 TO
NEAR 4 INCHES SINCE 1PM IN THE AFTERNOON. HAVE ISSUED A SNOW
ADVISORY FOR THIS AREA UNTIL 11PM TONIGHT. SATELLITE AND RADAR
IMAGERY AS WELL AS SURFACE OBSERVATIONS SHOW THAT THE SNOW WILL BE
ENDING SOON WITHIN THE NEXT FEW HOURS. NEXT CONCERN IS THE
TIGHTENING PRESSURE GRADIENTS IN THE GRANDE RONDE VALLEY. THE PDFCST
TOOL SHOWS THIS GRADIENT FROM KONO TO KMEA TO STEADILY INCREASE OVER
THE NEXT 24 HOURS OR SO. WINDS IN THE GRANDE RONDE VALLEY NEAR LADD
AND PYLES CANYONS WERE ALREADY APPROACHING WIND ADVISORY CRITERIA AT
6PM. ISSUED A WIND ADVISORY THERE UNTIL 4PM THURSDAY AFTERNOON.
HOWEVER THE DAY SHIFT ON THURSDAY WILL NEED TO WATCH THIS FOR A
POSSIBLE CONTINUATION OF THE ADVISORY OR POSSIBLY AN UPGRADE TO A
HIGH WIND WARNING SINCE THE PDFCST TOOL DOES SHOW THE PRESSURE
GRADIENT TO CONTINUE TO INCREASE BEYOND 4PM THURSDAY. HOWEVER I FELT
IT WAS TOO SOON TO ISSUE A HIGH WARNING AT THIS TIME AND WINDS THERE
WILL MOSTLY LIKELY REACH ADVISORY CRITERIA VERY SOON...BUT NOT
WARNING CRITERIA THROUGH AT LEAST THURSDAY MORNING. OTHER THAN THESE
CONCERNS THE ONLY OTHER CONCERN IS THE DEVELOPMENT OF LOW CLOUDS AND
FOG THAT IS EXPECTED TO OCCUR BY THE END OF THE WEEK AND THROUGH THE
WEEKEND INTO EARLY NEXT WEEK AS HIGH PRESSURE ALOFT BUILDS AND
SETTLES OVER THE AREA FOR A LENGTHY PERIOD OF TIME. THIS WILL RESULT
IN A LENGTHY PERIOD OF FOG AND LOW CLOUDS IN THE COLUMBIA BASIN AND
ADJACENT VALLEYS WHILE THE MOUNTAINS WILL BE UNDER FAIR SKIES AND
SLOWLY WARMING TEMPERATURES. 88

&&

.AVIATION...CONCERNS TONIGHT WILL PRIMARILY BE IN THE KRDM TAF AREA
AND THE SOUTHERN PORTION OF TWEB ROUTE KDLS-KLKV WITH AREAS OF SNOW
WITH LOW CLOUDS AND FOG AND MAINLY IFR CONDITIONS TONIGHT. EXPECT
THE VISIBILITY TO FREQUENTLY DROP TO BELOW A MILE WITH CEILINGS
OFTEN NEAR OR AT THE SURFACE WITH OBSCURED TERRAIN IN THESE AREAS.
THESE CONDITIONS SHOULD IMPROVE DURING THE DAY ON THURSDAY.
ELSEWHERE IN THE FLYING AREA EXPECT MAINLY VFR CONDITIONS WITH
MIDDLE TO HIGH CLOUDS AND SOME SHALLOW PATCHY FOG NEAR THE LARGER
RIVERS AND STREAMS OF THE COLUMBIA BASIN AND ADJACENT VALLEYS. THESE
CONDITIONS WILL PERSIST FOR AT LEAST 24 HOURS. 88

&&

.PREV DISCUSSION... (ISSUED 225 PM PST WED DEC 7 2005)

SHORT TERM...TONIGHT THROUGH FRIDAY NIGHT...AN UPPER LEVEL
DISTURBANCE CROSSING INTO SOUTHWEST OREGON WILL SEND MOISTURE INTO
CENTRAL AND NORTH CENTRAL OREGON THIS EVENING.  A WEB CAM AT SUN
RIVER INDICATES THAN ABOUT A HALF INCH OF SNOW HAS ALREADY FALLEN.
ADDITIONAL SNOW ACCUMULATIONS OF AROUND AN INCH CAN BE EXPECTED THIS
EVENING IN CENTRAL OREGON...WITH SCATTERED SNOW SHOWERS WITH LITTLE
OR NO SNOW ACCUMULATION IN NORTH CENTRAL OREGON.  THIS SYSTEM WILL
DROP SOUTH ON THURSDAY BRINGING DRYING CONDITIONS TO THESE AREAS.

MEANWHILE...MODIFIED ARCTIC AIR HAS SPILLED INTO THE COLUMBIA BASIN
AND SURROUNDING VALLEYS.  A SURFACE LOW OVER SOUTHWEST OREGON IS
AIDING IN DRAWING THIS COLD AIR SOUTHWEST INTO CENTRAL AND NORTH
CENTRAL OREGON AS WELL WHERE TEMPERATURES HAVE REMAINING BELOW
FREEZING THROUGHOUT THE DAY.  NORTHERLY PRESSURE GRADIENTS WILL KEEP
COLD AIR FILTERING INTO THESE AREAS THROUGH TOMORROW WITH AREAS OF
FREEZING FOG TONIGHT AND PATCHY FREEZING FOG ON THURSDAY.  SOME
PATCHY FREEZING FOG MAY ALSO OCCUR TOMORROW ALONG AREA RIVERS IN THE
COLUMBIA BASIN...AS WELL AS NEAR THE BASE OF THE BLUE MOUNTAINS.
UPPER LEVEL HIGH PRESSURE WILL BUILD INTO THE AREA THURSDAY NIGHT
THROUGH FRIDAY NIGHT.  THIS WILL RESULT IN WARMING TEMPERATURES
ALOFT...WHILE COLD AIR REMAINS TRAPPED IN THE VALLEYS.  THIS WILL
RESULT IN STRENGTHENING TEMPERATURE INVERSIONS AND WILL LEAD TO
INCREASING AREAS OF FREEZING FOG AND LOW STRATUS WITH TIME ACROSS
THE COLUMBIA BASIN AND SURROUNDING VALLEY/FOOTHILL LOCATIONS...AS
WELL AS NORTH CENTRAL AND CENTRAL OREGON.  JW

LONG TERM...SATURDAY THROUGH WEDNESDAY...GFS/ECMWF IN AGREEMENT
THROUGH EARLY NEXT WEEK...WITH A STRONG RIDGE BUILDING ACROSS THE
REGION. INVERSIONS WILL BE STRONGEST SATURDAY THROUGH MONDAY AS BOTH
THE SURFACE AND UPPER LEVEL RIDGES ARE OVERHEAD. WILL INCREASE FOG
COVERAGE TO AREAS AND EXPAND THE AREAL COVERAGE TO INCLUDE MOST
ELEVATIONS BELOW 2500-3000 FEET. WILL ALSO KEEP DAYTIME TEMPERATURES
QUITE LOW IN THESE AREAS...BELOW FREEZING FOR THE MOST PART...SO A
SIGNIFICANT FREEZING FOG EVENT IS POSSIBLE. MTN LOCATIONS WILL SEE
SOME WARMUP ABOVE THE INVERSION...BUT WITH MOST OF THESE AREAS
HAVING SNOW COVER...THE WARMUP WILL BE TEMPERED DURING THE DAY...AND
RADIATIONAL COOLING WILL BE SUBSTANTIAL AT NIGHT. GFS/ECMWF HINT AT
A POSSIBLE BREAKDOWN OF THE RIDGE BY MIDWEEK...BUT WITH EACH RUN
DELAYING THIS POSSIBILITY...WILL KEEP THE RIDGE SOLUTION THROUGH
WEDNESDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
PDT  15  27  16  28 /   0   0   0   0
ALW  17  26  17  28 /   0   0   0   0
PSC  15  30  14  29 /   0   0   0   0
YKM  18  30  15  32 /   0   0   0   0
HRI  16  30  14  29 /   0   0   0   0
ELN  15  30  14  31 /   0   0   0   0
RDM  20  28  17  32 /  70  20   0   0
LGD  15  24  16  29 /   0   0   0   0
5J0  16  33  11  34 /  10  10   0   0
DLS  25  33  22  36 /  10   0   0   0

&&

.PDT WATCHES/WARNINGS/ADVISORIES...
OR...SNOW ADVISORY UNTIL 11 PM PST THIS EVENING FOR ORZ043.
     WIND ADVISORY UNTIL 4 PM PST THURSDAY FOR ORZ049.
WA...NONE.

&&

TI:GGG
FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT...
WWW.WEATHER.GOV/PENDLETON
88/89/88
Hazardous weather outlook, Dec 7, 6:53 PM PST, 5 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PENDLETON OR
653 PM PST WED DEC 7 2005

WAZ024-501-502-026>030-ORZ041>044-049-050-501>506-081315-
EAST SLOPES OF THE CENTRAL CASCADES-
EAST SLOPES OF THE SOUTHERN CASCADES-KITTITAS VALLEY-
YAKIMA VALLEY-LOWER COLUMBIA BASIN OF WASHINGTON-
FOOTHILLS OF THE BLUE MOUNTAINS OF WASHINGTON-
NORTHWEST BLUE MOUNTAINS-EASTERN COLUMBIA RIVER GORGE OF OREGON-
NORTH CENTRAL OREGON-CENTRAL OREGON-
LOWER COLUMBIA BASIN OF OREGON-GRANDE RONDE VALLEY-WALLOWA COUNTY-
FOOTHILLS OF THE BLUE MOUNTAINS OF OREGON-
NORTHERN BLUE MOUNTAINS OF OREGON-
SOUTHERN BLUE MOUNTAINS OF OREGON-
NORTHERN WHEELER AND SOUTHERN GILLIAM COUNTIES-JOHN DAY BASIN-
OCHOCO-JOHN DAY HIGHLANDS-
653 PM PST WED DEC 7 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND NORTHEAST OREGON
AS WELL AS SOUTH CENTRAL AND SOUTHEAST WASHINGTON.

.DAY ONE...TONIGHT

SNOW
     CENTRAL OREGON

STRONG WIND
     GRANDE RONDE VALLEY

A WEATHER SYSTEM MOVING THROUGH CENTRAL OREGON WILL BRING 2 TO 5
INCHES OF SNOW TONIGHT TO DESCHUTES COUNTY FROM REDMOND SOUTH AND
WESTWARD AND 1 TO 2 INCHES ELSEWHERE IN DESCHUTES COUNTY.

IN THE GRANDE RONDE VALLEY TIGHT SURFACE PRESSURE GRADIENTS WILL
CAUSE SOUTH WINDS TO INCREASE TO 25 TO 35 MPH WITH GUSTS TO NEAR
50 MPH NEAR LADD AND PYLES CANYONS. ELSEWHERE IN THE VALLEY WINDS
WILL BE SOUTH 20 TO 30 MPH WITH GUSTS TO 45 MPH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

STRONG WIND THURSDAY
     GRANDE RONDE VALLEY

STRONG SOUTH WINDS WILL CONTINUE ON THURSDAY IN THE GRANDE RONDE
VALLEY WITH WIND SPEEDS OF TO 25 TO 35 MPH WITH GUSTS NEAR 50 MPH
NEAR LADD AND PYLES CANYONS. ELSEWHERE IN THE VALLEY WINDS WILL BE
SOUTH 20 TO 30 MPH WITH GUSTS TO 45 MPH.

ELSEWHERE IN THE FORECAST AREA HIGH PRESSURE WILL DEVELOP OVER
THE PACIFIC NORTHWEST FOR THE REST OF THE WEEK AND THROUGH THE
WEEKEND INTO NEXT WEEK. PATCHY FOG AND FREEZING FOG WILL DEVELOP
AND SLOWLY EXPAND IN THE COLUMBIA BASIN DURING THE PERIOD.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE LIKELY.

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

GRAPHICAL FORECASTS OF WEATHER HAZARDS OUT TO SEVEN DAYS
ARE DISPLAYED ON THE WORLD WIDE WEB AT:

WWW.WRH.NOAA.GOV/PENDLETON/CURRENTHAZARDS/HWO.HTML

ALL LETTERS IN THE ABOVE URL ARE LOWER CASE...EXCEPT THE H IN
CURRENTHAZARDS.

In the hours before

Local storm report, Dec 7, 8:59 PM PST, 3 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PENDLETON OR
859 PM PST WED DEC 07 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 PM     SNOW             2 SW SISTERS            44.27N 121.57W
12/07/2005  2.0 INCH         DESCHUTES          OR   TRAINED SPOTTER

            2 INCHES IN 2 HOURS. STILL SNOWING HARD.

0445 PM     SNOW             4 S BEND                44.01N 121.32W
12/07/2005  3.5 INCH         DESCHUTES          OR   TRAINED SPOTTER

            3.5 INCHES IN LAST 4 HOURS. STILL SNOWING HARD.

0620 PM     SNOW             7 SSW BEND              43.98N 121.35W
12/07/2005  3.0 INCH         DESCHUTES          OR   TRAINED SPOTTER

            SNOW BEGAN AT 1 PM AND IS STILL SNOWING.

0808 PM     SNOW             SISTERS                 44.29N 121.55W
12/07/2005  2.0 INCH         DESCHUTES          OR   DEPT OF HIGHWAYS

            STILL SNOWING.

0811 PM     SNOW             10 S BEND               43.92N 121.31W
12/07/2005  3.0 INCH         DESCHUTES          OR   DEPT OF HIGHWAYS

            STILL SNOWING.

0812 PM     SNOW             BEND                    44.07N 121.31W
12/07/2005  3.0 INCH         DESCHUTES          OR   DEPT OF HIGHWAYS

            STILL SNOWING.

&&

GKH

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 cold/wind chill. Local standard time, as filed.

Cold/Wind Chill, Foothills of the Blue Mountains

When
December 8, 12:00 AM PST to December 21, 11:59 PM PST
Where
Foothills of the Blue Mountains forecast zone
Reported by
OFFICIAL NWS OBS.

Cold/Wind Chill, Lower Columbia Basin

When
December 8, 12:00 AM PST to December 21, 11:59 PM PST
Where
Lower Columbia Basin forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
45.506, -119.160 (the zone’s center; the record gives no point)

What these are

Cold/Wind Chill
Cold or wind chill below warning criteria that caused deaths, injuries or damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oregon in 2005Every state in 2005This day in weather historyWarnings in Oregon, December 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5482946, 5482947.